Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 51, NWS Albuquerque, NM

August 21, 2011Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2011, 12:49 PM MDT for Lincoln County, New Mexico. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 12:49 PM MDT (18:49 UTC)
Expired
Aug 21, 2011, 2:18 PM MDT
In force
89 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 59 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WGUS55 KABQ 211849
FFWABQ
NMC027-212045-
/O.NEW.KABQ.FF.W.0051.110821T1849Z-110821T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1249 PM MDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 245 PM MDT

* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RUIDOSO DOWNS...OR 
  ABOUT NEAR RUIDOSO. THE STORM PRODUCING VERY HEAVY RAIN WAS 
  DRIFTING NORTHEAST AROUND 5 MPH. RAINFALL AMOUNTS BETWEEN ONE 
  HALF AND ONE INCH ARE POSSIBLE WITH THIS STORM.

  THIS WILL IMPACT THE WHITE FIRE BURN SCAR AS WELL AS RUIDOSO
  DOWNS...HIGHWAY 70 AND RIO RUIDOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

&&

LAT...LON 3333 10565 3337 10565 3343 10553 3341 10548
      3337 10548 3332 10560 3331 10564

$$
GUYER
1 follow-up statement
979 
WGUS75 KABQ 212018
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT SUN AUG 21 2011

NMC027-212028-
/O.CAN.KABQ.FF.W.0051.000000T0000Z-110821T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
218 PM MDT SUN AUG 21 2011

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL LINCOLN
COUNTY...

LAT...LON 3333 10565 3337 10565 3343 10553 3341 10548
      3337 10548 3332 10560 3331 10564

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:24 AM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 3:24 AM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT SUN AUG 21 2011

.DISCUSSION...
ANOTHER ACTIVE DAY IS IN STORE FOR THE LAND OF ENCHANTMENT.  ONGOING
CONVECTION WILL LIKELY CONTINUE FOR A FEW MORE HOURS THIS MORNING AS
A FEW DISTURBANCES CONTINUE TO TRACK ACROSS THE STATE.  THE FIRST IS
AN UPPER LEVEL VORT MAX EXITING NE NM...AND THE SECOND IS AN MCV
LOCATED NEAR CUBA. IN ADDITION...CONVECTION ACROSS THE SOUTHEAST IS
BEING AIDED BY A 30KT LLJ RIDING OVER OUTFLOW BOUNDARIES AND/OR WHAT
IS LEFT OF THE BACK DOOR COLD FRONT.  THIS LATTER AREA SHOULD TAPER
OFF AROUND SUNRISE AS THE LLJ DECREASES AND LOW LEVEL WINDS VEER
AROUND TO THE SOUTHEAST. NORTHERN AREAS SHOULD DECREASE IN COVERAGE
SOME...BUT MAY NOT DIMINISH COMPLETELY BEFORE AFTERNOON CONVECTION
BEGINS AS THE MCV CONTINUES TO MOVE NORTHEAST.

AS SURFACE WINDS BECOME MORE SOUTHEASTERLY THIS AFTERNOON ACROSS THE
EASTERN PLAINS...UPSLOPE COMPONENT WILL AID IN THE DEVELOPMENT OF
SHRA AND TSTMS ALONG THE EAST SLOPES OF THE CENTRAL MTN CHAIN.
STEERING FLOW STILL EXPECTED TO BE SOUTHERLY...THUS STORMS WILL HUG
THE CENTRAL MTN CHAIN BEFORE OUTFLOW BOUNDARIES HELP INITIATE THE
EASTWARD PROGRESSION. MEANWHILE...ACROSS THE WEST...SUBSIDENCE
BEHIND THE MCV MAY RESULT IN A DELAYED START TO CONVECTION ACROSS
THE WEST.  HOWEVER...GFS SUGGESTING THAT ANOTHER WEAK RIPPLE IN THE
UPPER LEVEL FLOW WILL ROUND THE PERIPHERY OF THE UPPER HIGH TODAY.
THIS COMBINED WITH ADDITIONAL LOW LEVEL MOISTURE SHOULD BE
SUFFICIENT FOR TSTMS. SO EVEN IF IT IS A LATE START ACROSS THE
WEST...IT WILL REMAIN ACTIVE TODAY. THEN...SIMILAR TO PREVIOUS
NIGHTS...CONVECTION SHOULD LINGER INTO THE OVERNIGHT HOURS.

UPPER HIGH OVER TEXAS WILL BEGIN ITS RETROGRESSION ON MONDAY.
SUBSIDENCE UNDER THE UPPER LEVEL HIGH WILL LIMIT CONVECTIVE
COVERAGE...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE CWA.  HIGH
TERRAIN OF THE NORTH AND WEST SHOULD REMAIN FAIRLY ACTIVE.  AS THE
UPPER HIGH CONTINUES TO MOVE WEST ON TUESDAY AND WEDNESDAY...
CENTERING OVER THE FOUR CORNERS REGION...NEW MEXICO WILL LARGELY BE
IN RECYCLE MODE.  NORTHWESTERN AREAS MAY DRY OUT SOME...BUT A BACK
DOOR FRONT ON WEDNESDAY WILL BACK UP TO THE CENTRAL MTN CHAIN...AND
WILL HELP IGNITE THUNDERSTORMS ONCE AGAIN. SOME OF THIS LOW LEVEL
MOISTURE WILL LIKELY SQUEEZE THROUGH THE GAPS AND MOISTEN UP THE
WEST.  THUS...BY THURSDAY...NORTHERN AND WESTERN AREAS WILL RESUME
BEING THE FOCUS AREA.

34

&&

.AVIATION...
A MOIST AND UNSTABLE AIR MASS WILL YIELD ANOTHER ACTIVE ROUND OF
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. THROUGH THE
MORNING...SHOWERS AND THUNDERSTORMS WILL REMAIN ESPECIALLY ACTIVE
OVER NORTH CENTRAL AND NORTHEAST NEW MEXICO WHERE AN UPPER LEVEL
DISTURBANCE WILL SLOWLY TRACK NORTHEAST FROM NEAR CUBA TOWARD TRES
PIEDRAS AND POINTS NORTHEAST. AS DAYTIME HEATING COMMENCES...THE
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL EXPAND BEGINNING AROUND
17Z WITH WIDESPREAD COVERAGE EXPECTED ACROSS THE WEST AND NORTH
DURING THE AFTERNOON AND EVENING HOURS. THE SOUTHEAST SHOULD SEE THE
FEWEST STORMS. THUNDERSTORMS WILL PRODUCE LOCAL MVFR/IFR CIGS AND
VISIBILITIES WITH MODERATE TO HEAVY RAIN AND GUSTY WINDS TO 40 MPH
ALONG WITH OCCASIONAL MT TOP OBSCURATIONS. OTHERWISE EXPECT
GENERALLY LIGHT WINDS AND VFR CONDITIONS.  KJ

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
ANOTHER ROUND OF WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE ACROSS
THE FORECAST AREA TODAY. THE MOUNTAIN AREAS WILL ONCE AGAIN BE
FAVORED AND A WEAK SOUTHWEST TO NORTHEAST STEERING FLOW WILL CARRY
MOST STORMS SLOWLY NORTHEAST. ACROSS THE EAST CENTRAL AND SOUTHEAST
AND SOUTHERN-MOST AREAS...THE STEERING FLOW WILL FAVOR STORM MOTIONS
MORE TOWARD THE NORTH OR NORTHWEST DUE TO THE UPPER HIGH POSITION
OVER TEXAS. THE EAST SLOPES OF THE CENTRAL MOUNTAINS...NORTHWEST
MOUNTAINS AND AREAS ALONG THE CONTINENTAL DIVIDE EXPECTED TO HAVE
THE MOST CONCENTRATED AREA OF WETTING RAINS.

GOING INTO THE FIRST HALF OF THE NEW WORK WEEK...FORECAST MODELS
CONTINUE TO SHOW THE UPPER HIGH BUILDING BACK TOWARD THE WEST AND
MORE SQUARELY ALONG OR WEST OF THE CONTINENTAL DIVIDE.  IN FACT...BY
TUESDAY MODELS SUGGEST THE CENTER OF THE UPPER HIGH MEANDERING OVER
THE GALLUP AREA.  THIS HIGH POSITION WILL RESULT IN A DOWNWARD TREND
OF WETTING STORM COVERAGE MONDAY AND TUESDAY...WITH THE FOCUS OVER
THE HIGHER TERRAIN AND NORTHEAST.   WITH LESS STORM COVERAGE AND
CLOUD COVER...DAYTIME TEMPERATURES WILL TREND UPWARD AND REMAIN
ABOVE AVERAGE FOR MOST AREAS THROUGH THE EARLY TO MIDDLE PART OF THE
WEEK.  AS A RESULT...HUMIDITIES WILL TREND DOWN ACCORDINGLY BUT
GENERALLY MIN RH/S WILL REMAIN IN THE 20S.

LESS CERTAINTY IN THE UPPER HIGH POSITIONING FOR THE WEDNESDAY
THROUGH FRIDAY PERIOD. HOWEVER...BASED ON THE LATEST MODELS
PROJECTIONS...GROWING CONSENSUS THAT THE UPPER HIGH WILL SHIFT MORE
OVER THE FOUR CORNERS AREA ALLOWING FOR ANOTHER BACKDOOR COLD FRONT
TO PUSH SOUTHWARD DOWN THE PLAINS DURING THE WEDNESDAY-THURSDAY
PERIOD.  TYPICALLY THESE PATTERNS FAVOR THE NORTHEAST AND EAST
CENTRAL PLAINS...WHILE RECYCLING OF MOISTURE IN THE FORM OF ISOLATED
TO SCATTERED THUNDERSTORMS FAVOR THE HIGHER TERRAIN EACH DAY.
TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  89  63  92  63 /  30  40  20  20
DULCE...........................  84  51  86  52 /  40  50  30  30
CUBA............................  80  56  82  56 /  50  50  30  30
GALLUP..........................  83  56  85  56 /  50  40  20  20
EL MORRO........................  78  53  80  53 /  60  50  30  20
GRANTS..........................  83  56  86  56 /  50  50  30  20
QUEMADO.........................  80  57  82  56 /  60  50  20  20
GLENWOOD........................  88  63  90  64 /  30  30  10  20
CHAMA...........................  78  51  80  50 /  50  50  40  30
LOS ALAMOS......................  78  61  81  61 /  50  50  30  30
PECOS...........................  76  57  80  58 /  60  50  30  30
CERRO/QUESTA....................  77  52  80  53 /  60  50  30  30
RED RIVER.......................  70  47  72  47 /  70  60  40  40
ANGEL FIRE......................  71  47  73  47 /  70  60  40  30
TAOS............................  80  56  84  55 /  60  50  30  30
MORA............................  73  54  78  54 /  60  60  30  30
ESPANOLA........................  85  58  88  59 /  50  50  20  20
SANTA FE........................  80  60  83  60 /  50  50  30  30
SANTA FE AIRPORT................  84  61  87  61 /  50  50  20  20
ALBUQUERQUE FOOTHILLS...........  86  66  89  66 /  40  50  10  20
ALBUQUERQUE HEIGHTS.............  88  69  91  69 /  40  50  10  20
ALBUQUERQUE VALLEY..............  90  65  93  66 /  40  40  10  20
ALBUQUERQUE WEST MESA...........  89  65  92  67 /  40  50  10  20
LOS LUNAS.......................  90  65  92  65 /  40  40  10  20
RIO RANCHO......................  89  65  91  66 /  40  50  20  20
SOCORRO.........................  91  66  92  66 /  40  40   5  20
SANDIA PARK/CEDAR CREST.........  84  60  89  58 /  50  50  20  20
TIJERAS.........................  85  61  89  61 /  40  50  20  20
MORIARTY/ESTANCIA...............  83  57  86  58 /  50  50  20  20
CLINES CORNERS..................  80  60  83  60 /  50  50  20  20
GRAN QUIVIRA....................  85  62  87  62 /  50  40  20  20
CARRIZOZO.......................  88  64  90  65 /  40  40  10  20
RUIDOSO.........................  81  58  80  59 /  40  40  20  20
CAPULIN.........................  82  59  87  59 /  50  50  20  20
RATON...........................  88  60  92  60 /  50  50  20  20
SPRINGER........................  86  61  91  60 /  60  50  20  20
LAS VEGAS.......................  80  58  85  58 /  60  60  20  30
CLAYTON.........................  87  65  93  66 /  30  40  10  10
ROY.............................  84  63  89  63 /  50  50  20  20
CONCHAS.........................  91  70  95  70 /  40  40  10  20
SANTA ROSA......................  90  68  95  68 /  40  40  10  20
TUCUMCARI.......................  95  70  98  70 /  30  30  10  10
CLOVIS..........................  94  68  95  68 /  20  20   5   5
PORTALES........................  95  68  96  68 /  10  20   5   5
FORT SUMNER.....................  95  69  97  68 /  20  20  10  10
ROSWELL.........................  98  71  98  71 /  10  10   5   5
PICACHO.........................  90  63  92  63 /  30  20  10  10
ELK.............................  84  60  86  59 /  30  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/41
Hazardous weather outlook, Aug 21, 6:00 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 21 2011

NMZ501>540-221200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIRMASS WILL YIELD NUMEROUS SLOW MOVING SHOWERS
AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH FLOODING IS
POSSIBLE OVER RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:03 PM MDTSpecial Weather StatementABQHarding27 min
Aug 20, 6:20 PM MDTAreal Flood AdvisoryABQHarding85 min
Aug 20, 10:28 PM MDTSpecial Weather StatementABQCurry, Roosevelt32 min
Aug 21, 1:12 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 21, 1:56 PM MDTFlash Flood WarningABQCatron2 hr
Aug 21, 2:41 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 21, 2:50 PM MDTAreal Flood AdvisoryABQSan Miguel115 min
Aug 21, 2:57 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 21, 3:09 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe111 min
Aug 21, 3:21 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Aug 21, 3:47 PM MDTAreal Flood AdvisoryABQCibola, McKinley118 min
Aug 21, 3:53 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Torrance, Valencia52 min
Aug 21, 4:12 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe93 min
Aug 21, 4:30 PM MDTFlash Flood WarningABQTorrance2 hr
Aug 21, 4:48 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance87 min
Aug 21, 4:53 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance3 hr
Aug 21, 5:01 PM MDTAreal Flood AdvisoryABQCatron119 min
Aug 21, 5:10 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 21, 5:41 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe94 min

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.